Colorado, 2011

Hail and Damaging Winds in Colorado, July 8, 2011

July 8, 2011 · NWS BOU · 10 events in 4 counties and zones

Severe thunderstorms produced hail, up to quarter size, and wind gusts to 60 mph across parts of Adams, Broomfield, Denver and Larimer Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, up to quarter size, and wind gusts to 60 mph across parts of Adams, Broomfield, Denver and Larimer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:38 AM MST, 10 hours 1 minute earlier.

Area forecast discussion, Jul 8, 2:38 AM MST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
338 AM MDT FRI JUL 8 2011

.SHORT TERM...UPPER LEVEL HIGH WILL REMAIN OVER NEW MEXICO AND
TEXAS. WESTERLY FLOW ALOFT AROUND THE HIGH WILL BE OVER COLORADO
THROUGH TONIGHT. CONDITIONS TODAY WILL BE SIMILAR TO YESTERDAY. THE
AIRMASS WILL DRY SLIGHTLY BUT REMAIN MOIST WITH PRECIPITABLE WATER
VALUES 1.0. TO 1. 4 INCHES ACROSS NORTHEAST COLORADO. CAPES WILL BE
AROUND 1000 J/KG FRIDAY AFTERNOON...SLIGHTLY HIGHER OVER THE
NORTHEAST CORNER WHERE CAPES MAY REACH 1800 J/KG. COULD HAVE A STRAY
SEVERE STORM WITH MARGINAL SEVERE HAIL AND GUSTY WINDS. THE BEST
CHANCE FOR THE SEVERE WEATHER WILL BE NORTHEAST CORNER WHERE THE
INSTABILITY WILL BE THE GREATEST. HEAVY RAIN WILL AGAIN BE THE
BIGGEST CONCERN WITH A SLIGHT THREAT FOR FLASH FLOODING. STORMS ARE
EXPECTED TO MOVE AT  10 TO 20 MPH. COVERAGE WILL BE A LITTLE LESS
TODAY DUE TO A SLIGHT DECREASE IN MOISTURE. THEREFORE...WILL NOT
ISSUE A FLASH FLOOD WATCH TODAY FOR THE AREA. HIGHS WILL BE SLIGHTLY
WARM TODAY WITH MOST OF NORTHEAST COLORADO IN THE 85-90 DEGREES.

.LONG TERM...MODELS HAVE THE CENTER OF THE UPPER RIDGE SOUTH-
SOUTHEAST OF COLORADO EARLY SATURDAY...THEN THEY MIGRATE IT EAST
INTO THE OZARKS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT.  THE JET
LEVEL FLOW STAYS SOUTHWESTERLY FOR THE CWA THROUGH THE PERIOD.   THE
SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIOD.  THE LOW LEVEL
WINDS LOOK PRETTY MUCH TO ADHERE TO NORMAL DIURNAL TRENDS SATURDAY
THROUGH SUNDAY NIGHT.  FOR MOISTURE...MODELS CONTINUE TO SHOW PLENTY
IN THE MID AND UPPER LEVELS THROUGH THE PERIOD.  THE LOWER LEVELS
LOOK PRETTY GOOD TOO...WITH DEW POINT PROGGS CONTINUING TO SHOW 50S
F TO LOWER 60S READINGS FOR THE PLAINS AND FOOTHILLS SATURDAY
THROUGH SUNDAY NIGHT.  PRECIPITABLE WATER VALUES RANGE FROM 0.95 TO
1.20 INCHES SATURDAY THROUGH SUNDAY NIGHT.  THERE IS SOME CAPE OVER
THE CWA BOTH LATE DAY SATURDAY AND LATE DAY SUNDAY...BUT VALUES ARE
NOT VERY HIGH.  LAPSE RATES ARE OK FOR CONVECTION BOTH AFTERNOONS...
BUT NOTHING GREAT.  THE GFS QPF FIELDS CONTINUE TO SHOW DECENT
AMOUNTS OF MEASURABLE RAINFALL DURING THE AFTERNOON AND EVENING
PERIODS...THE NAM HAS LESS.  OVERALL...IT LOOKS DIFFICULT TO BREAK
FROM PERSISTENCE AT THIS TIME.  SO FOR POPS...WILL GO WITH 30-40%S
FOR NOW DURING THE LATE DAY PERIODS...AND 10-20%S FOR THE
OVERNIGHTS.  FOR TEMPERATURES...SATURDAY'S 850MB TEMPS...700MB
TEMPS...AND 850-500MB THICKNESS FIELDS ALL POINT TO IT BEING A TAD
COOLER THAN FRIDAY'S HIGHS.  YET THE MOS GUIDANCE READINGS FROM BOTH
THE GFS AND NAM SHOW IT TO A TAD WARMER.  I WILL GO SIMILAR READINGS
FOR SATURDAY...AND TAD WARMER ON SUNDAY.  FOR THE LATER DAYS...
MONDAY THROUGH THURSDAY...MODELS HAVE THE UPPER RIDGE CENTERED OVER
THE SOUTHERN MISSISSIPPI VALLEY THROUGH MUCH OF THE PERIOD.  THE
SUBTROPICAL MOISTURE IS PROGGED TO STAY PRETTY GOOD FOR THE CWA
MONDAY AND TUESDAY.  AN UPPER TROUGH/CLOSED LOW COVERING MOST OF THE
WEST COAST OF THE UNITED STATES IS PROGGED FROM TUESDAY THROUGH
THURSDAY.  THIS FEATURE SEEMS TO SHUNT THE MOISTURE EAST OF THE CWA
WEDNESDAY ...AND EVEN MORE-SO THURSDAY.  WE'LL SEE HOW IT PANS OUT.
SO WILL KEEP DECENT POPS IN MONDAY AND TUESDAY..THEN DECREASE THEM
WEDNESDAY AND THURSDAY...BUT NOT TAKE THEM OUT COMPLETELY.

&&

.AVIATION....THERE IS A SLIGHT CHANCE FOR LOW CLOUDS THROUGH 15Z...
OTHERWISE JUST SCATTERED MID AND HIGH CLOUDS ARE EXPECTED. WILL SEE
ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM
21-02Z. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT. OUTFLOW WINDS WITH
GUSTS TO AROUND 30 KNOTS WILL BE POSSIBLE WITH THE STORMS.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP TODAY. SOME
OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY RAIN. THE AIRMASS WILL
REMAIN MOIST BUT BE SLIGHTLY DRIER THAN YESTERDAY. THUNDERSTORM
COVERAGE IS EXPECTED TO BE SLIGHTLY LESS THAN YESTERDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH THE POTENTIAL FOR
HEAVY RAIN ARE EXPECTED THROUGH THE WEEKEND AND INTO THE BEGINNING
OF NEXT WEEK.

FLOOD ADVISORIES...

   HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN
GRAND COUNTY UNTIL LATE FRIDAY EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MEIER
LONG TERM....RJK
AVIATION...MEIER
Hazardous weather outlook, Jul 8, 9:44 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT FRI JUL 08 2011

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT FRI JUL 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
ACROSS THE AREA...WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN.
HOWEVER...MOISTURE IS SLIGHTLY LESS THAN YESTERDAY...SO RISK OF
FLOODING IS LOWER TODAY. THE THUNDERSTORMS WILL FORM IN AND NEAR THE
FRONT RANGE MOUNTAINS...FOOTHILLS...AND PALMER DIVIDE...AND THEN
DRIFT EAST OUT ONTO THE EASTERN PLAINS. THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING 1 INCH OF RAIN IN 20 MINUTES...GUSTY
WINDS...AND SMALL HAIL. AREAS ALONG AND WEST OF THE URBAN CORRIDOR
WILL HAVE A GREATER CHANCE OF SEEING THE HEAVIER RAINS WHEREAS EAST
OF HERE WILL SEE A GREATER CHANCE OF HAIL...POSSIBLY UP TO AN INCH
IN DIAMETER OVER THE FAR NORTHEASTERN CORNER. THE RAIN RATES COULD
PRODUCE FLOODING ISSUES IN THE RECENT BURN AREAS ALONG THE FRONT
RANGE INCLUDING THE FOURMILE...CRYSTAL... RESERVOIR ROAD...AND
INDIAN GULCH BURN SCARS...IF A STORM MOVES OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
THE EARLY PART OF NEXT WEEK...MAINLY IN THE AFTERNOON AND EVENING
HOURS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL AND THERE IS A
LOW THREAT OF SEVERE THUNDERSTORMS. BY THURSDAY THE ATMOSPHERE IS
EXPECTED TO BE A LITTLE WARMER AND DRIER BUT THERE WILL STILL BE A
SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF SIGNIFICANT ACTIVITY WILL BE APPRECIATED.

KRIEDERMAN/GIMMESTAD

The radar

The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
July 8, 12:39 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.960

Hail, Adams

When
July 8, 12:45 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.960

Hail, Adams

When
July 8, 12:59 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Thunderstorm Wind, Denver

When
July 8, 1:05 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

Hail, Larimer

When
July 8, 3:32 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Larimer

When
July 8, 3:51 PM MST
Where
Larimer County, 3.45 mi S of Kerns
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -104.950

Hail, Broomfield

When
July 8, 5:53 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.940, -105.060

Hail, Adams

When
July 8, 6:16 PM MST
Where
Adams County, Federal Hgt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -105.020

Thunderstorm Wind, Broomfield

When
July 8, 6:17 PM MST
Where
Broomfield County, 2.11 mi NE of Broomfield
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.940, -105.040

Hail, Adams

When
July 8, 6:18 PM MST
Where
Adams County, 2.12 mi W of Commerce City
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.800, -104.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319455, 319456, 319457, 319463, 319458, 319459, 319460, 319461, 319464, 319462.